Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 138, NWS Huntsville, AL

December 7, 2004Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 7, 2004, 5:15 AM CST for Cullman County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2004, 5:15 AM CST (11:15 UTC)
Expired
Dec 7, 2004, 6:00 AM CST
In force
45 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 7, 3:25 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 4:48 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 7, 4:48 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST TUE DEC 7 2004

.DISCUSSION...
WELL...JUST A BRIEF UPDATE...AS SPC PUT THE 11 NRN AL COUNTIES IN
A TORNADO WATCH TIL 8 AM FOR THE LEWP THAT IS PROGRESSING ACROSS THE
AREA.

SINCE THE 1ST AFD...THE WINDS HAVE BEEN PICKING UP UNDERNEATH
MDT PRESSURE FALLS. WINDS ACROSS THE AREA @4 AM ARE AVERAGING 15
TO 30 MPH WITH THE STRONGEST GUST TO 33MPH AT CULLMAN AIRPORT. WITH
A VERY SATURATED GROUND...THESE GRADIENT WINDS ALONE...WILL KNOCK
TREES DOWN. HAVE NOT RECEIVED MANY REPORTS OF WIND DAMAGE YET...BUT
SUSPECT WESTERN FRANKLIN COUNTY NEAR RED BAY HAD SOME WIND DAMAGE.

AS FAR AS THE SEVERE THREAT GOES...LIS ARE ABOUT -1 ACROSS THE SRN
PART OF THE AREA...BUT DEW POINTS HAVE BEEN SURGING WITH MSL NOW UP
TO 66. WITH LFC AT 900 MB FROM THE 06Z SOUNDING AND MOST OF THE
ROTATION BEING ALOFT..FEEL WINDS (AND DOWNPLAYING TORNADOES) ARE THE
MAIN THREAT BESIDES THE LOCALLY HEAVY RAIN.

THE BACK EDGE OF THE RAIN IS NEAR THE MS/AL STATE LINE...SO MAY BE
ABLE TO CLEAR SOME COUNTIES IN THE NEXT HOUR OR SO.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH TIL 8 AM ALL NRN AL COUNTIES.
     FLOOD WATCH FOR ALL ZONES TIL NOON.
     WIND ADVISORY FOR MADISON...MARSHALL...DEKALB...JACKSON TDA.

TN...FLOOD WATCH FOR ALL ZONES TIL NOON.
     WIND ADVISORY FOR FRANKLIN...MOORE...LINCOLN FOR TDA.

&&

JDG
Hazardous weather outlook, Dec 6, 9:30 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-071100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF RAIN...AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT AS
A WARM FRONT REMAINS OVER THE TENNESSEE VALLEY.  AN AREA OF SHOWERS
AND THUNDERSTORMS EXTENDING FROM MISSOURI TO ARKANSAS AND SOUTHEAST
TEXAS WILL MOVE EASTWARD OVERNIGHT...AND BEGIN AFFECTING NORTHWEST
ALABAMA LATE TONIGHT.  THIS LINE OF STRONG TO SEVERE STORMS WILL
AFFECT NORTHWEST ALABAMA BETWEEN 5-7 AM.  IT STILL APPEARS THAT
INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD
SEVERE WEATHER OUTBREAK. HOWEVER...GIVEN A STRONG WIND FIELD THAT
WILL BE IN PLACE...THUNDERSTORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WINDS OF 40 TO 60 MPH...AND PERHAPS AN
ISOLATED TORNADO.

BESIDES DAMAGING WINDS...LOCALLY HEAVY RAINFALL IS EXPECTED...WHERE
AN ADDITIONAL 1/2 TO 1 INCH OF RAIN IS EXPECTED THROUGH THE EARLY
AFTERNOON TUESDAY. WITH THE GROUND COMPLETELY SATURATED FROM RECENT
RAINS... FLOODING IS LIKELY ACROSS MOST AREAS AND ALONG CREEKS...
STREAMS AND SOME RIVERS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE LINE OF STORMS WILL CONTINUE MOVING ACROSS THE TENNESSEE VALLEY
TUESDAY MORNING. AREAS ALONG AND EAST OF I 65 WILL BE AFFECTED FROM
6 AM TO NOON. A COLD FRONT WILL MOVE EASTWARD DURING TUESDAY...AND
PUSH THE LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE VALLEY THROUGH
THE MID AFTERNOON HOURS.

DRIER WEATHER WILL RETURN TUESDAY AFTERNOON FROM WEST TO EAST IN THE
WAKE OF THE COLD FRONT.

ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE AFTER MIDWEEK...AS
ANOTHER STORM SYSTEM APPROACHES THE AREA. THIS NEXT BOUT OF RAINS IS
EXPECTED TO OCCUR FROM LATE WEDNESDAY THROUGH MOST OF THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED FROM LATE TONIGHT THROUGH EARLY AFTERNOON ON TUESDAY.

RSB

In the hours before

Local storm report, Dec 7, 2:36 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      3 S CLOVERDALE          34.90N 87.77W
12/06/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            WATER OVER ROADWAY AT COUNTY ROAD 15 AND CYPRESS CREEK.
            TWENTY-ONE ROADS STILL CLOSED THROUGHOUT COUNTY.

1121 PM     FLASH FLOOD      NORTH COURTLAND         34.68N 87.31W
12/06/2004                   LAWRENCE           AL   EMERGENCY MNGR

            WATER OVER ROADS IN TOWN.

1205 AM     FLASH FLOOD      WINCHESTER              35.19N 86.11W
12/07/2004                   FRANKLIN           TN   CO-OP OBSERVER

            STREET FLOODING IN TOWN.

&&

PB
Special weather statement, Dec 7, 4:19 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 AM CST TUE DEC 7 2004

ALZ001>005-071130-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-
419 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND RENEWED
FLOODING...

A LINE OF STRONG THUNDERSTORMS WILL MOVE OUT OF LAUDERDALE...
COLBERT...AND FRANKLIN COUNTIES...INTO LAWRENCE AND LIMESTONE
COUNTIES...BY 530 AM.

THE STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH. EVEN
OUTSIDE OF THE STORMS...WINDS OF 20 TO 30 MPH ARE POSSIBLE.

IN ADDITION...THIS LINE WILL BRING ANOTHER ROUND OF HEAVY RAIN TO
THE AREA...WITH ONE TO TWO INCH TOTALS LIKELY. THE ENTIRE AREA IS
UNDER A FLASH FLOOD WARNING UNTIL 7 AM TODAY. NUMEROUS ROADS ARE
FLOODED AREAWIDE...AND CREEKS AND STREAMS ARE AT OR ABOVE BANKS.

MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING
PERIODS OF POOR VISIBILITY IN DOWNPOURS...AND USE CAUTION ON WEST
AND EAST ROADS DUE TO THE STRONG SOUTH WINDS. BE ALERT TO RISING
WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD...TURN AROUND...
DONT DROWN

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:55 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison6 hr
Dec 7, 12:59 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison6 hr
Dec 7, 3:18 AM CSTSevere Thunderstorm WarningHUNFranklin27 min
Dec 7, 3:45 AM CSTSevere Thunderstorm WarningHUNFranklin30 min
Dec 7, 3:54 AM CSTSevere Thunderstorm WarningHUNColbert21 min
Dec 7, 5:32 AM CSTFlash Flood WarningHUNMorgan3 hr
Dec 7, 5:42 AM CSTFlash Flood WarningHUNJackson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.